Study: Glaucoma eyedrops may cause droopy eyelids

May 28, 2013

new study suggests prostaglandin analogues may cause droopy eyelids and other side effects that can hamper vision.

A new study suggests prostaglandin analogues (PGAs), the common, first-line treatment for glaucoma, may cause droopy eyelids and other side effects that can hamper vision.

The study, published in the journal PLoS ONE, said doctors should conservatively prescribe PGAs, especially when used as a preventative measure for patients at risk for glaucoma. PGAs are already known to cause blurred vision, dryness, and changes in eye color in some patients.

“These new findings could change labeling for the PGAs, as upper lid [drooping] could aggravate pre-existing visual-field loss,” said Dr. Louis Pasquale, senior study author and director of the glaucoma service at the Massachusetts Eye and Ear Infirmary.

The study analyzed 186 women and 157 men over seven months in 2011. It found that PGA use in both eyes was associated with deepened upper eyelid furrows, hollowing of the inferior fat pads in the skin around the eye, and droopy upper eyelids.

“These results provide physicians with one reason to reconsider when [PGAs] should be added in new patients, particularly those where the aim is to prevent glaucoma, such as in ocular hypertension patients or glaucoma suspects,” Pasquale said.